Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 261, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2017, 10:03 PM CDT for 5 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 10:03 PM CDT (03:03 UTC)
- Expired
- Aug 18, 2017, 10:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
939
WUUS53 KDMX 190303
SVRDMX
IAC091-109-147-151-187-190345-
/O.NEW.KDMX.SV.W.0261.170819T0303Z-170819T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1003 PM CDT FRI AUG 18 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Webster County in central Iowa...
Eastern Pocahontas County in northwestern Iowa...
Southwestern Kossuth County in north central Iowa...
Western Humboldt County in north central Iowa...
Southeastern Palo Alto County in northwestern Iowa...
* Until 1045 PM CDT.
* At 1002 PM CDT, a severe thunderstorm was located 12 miles north of
Pocahontas, moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pocahontas, Dakota City, Humboldt, West Bend, Rolfe, Gilmore City,
Palmer, Havelock, Rutland, Bradgate, Plover, Ottosen, Rodman,
Pioneer, Pocahontas Municipal Airport, Frank A Gotch State Park and
Humboldt Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4270 9413 4256 9455 4256 9461 4287 9478
4305 9448
TIME...MOT...LOC 0302Z 338DEG 41KT 4290 9459
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
262
WWUS53 KDMX 190333
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1033 PM CDT FRI AUG 18 2017
IAC109-147-190341-
/O.CAN.KDMX.SV.W.0261.000000T0000Z-170819T0345Z/
Kossuth IA-Palo Alto IA-
1033 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KOSSUTH AND
SOUTHEASTERN PALO ALTO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central and northwestern Iowa.
LAT...LON 4291 9434 4270 9413 4256 9455 4256 9461
4287 9478 4291 9471
TIME...MOT...LOC 0331Z 314DEG 34KT 4273 9435
$$
IAC091-151-187-190345-
/O.CON.KDMX.SV.W.0261.000000T0000Z-170819T0345Z/
Webster IA-Pocahontas IA-Humboldt IA-
1033 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WEBSTER...EASTERN POCAHONTAS AND WESTERN HUMBOLDT
COUNTIES...
At 1031 PM CDT, a severe thunderstorm was located near Humboldt, or 7
miles west of Dakota City, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pocahontas, Dakota City, Humboldt, Rolfe, Gilmore City, Palmer,
Havelock, Rutland, Bradgate, Plover, Ottosen, Pioneer, Pocahontas
Municipal Airport, Frank A Gotch State Park and Humboldt Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4291 9434 4270 9413 4256 9455 4256 9461
4287 9478 4291 9471
TIME...MOT...LOC 0331Z 314DEG 34KT 4273 9435
HAIL...1.00IN
WIND...60MPH
$$
REV315
WWUS53 KDMX 190344
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1044 PM CDT FRI AUG 18 2017
IAC091-151-187-190353-
/O.EXP.KDMX.SV.W.0261.000000T0000Z-170819T0345Z/
Webster IA-Pocahontas IA-Humboldt IA-
1044 PM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...EASTERN
POCAHONTAS AND WESTERN HUMBOLDT COUNTIES WILL EXPIRE AT 1045 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central and northwestern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4291 9434 4270 9413 4256 9455 4256 9461
4287 9478 4291 9471
TIME...MOT...LOC 0343Z 338DEG 41KT 4263 9430
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:36 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 6:36 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 636 PM CDT Fri Aug 18 2017 ...Updated for 00z Aviation Discussion... .SHORT TERM.../Tonight through Saturday/ Issued at 404 PM CDT Fri Aug 18 2017 Bottom Line up Front... A few strong to potentially severe thunderstorms are possible this evening primarily from central to northwestern Iowa. The storms should generally be out of our area by midnight, and then fog will impact the state of Iowa, including southwestern Iowa, through sunrise. Rest of today through tonight... 20z Visible satellite has shown generally clear skies across northwestern Iowa throughout today...now gradually being replaced by bubbling cu. 20z Water vapor imagery clearly shows an upper low pushing through eastern Minnesota into northwestern Wisconsin. Hi- res models picking up on a subtle 1012 sfc high propagating along the IA/MN border throughout today..adding a SE component to the wind. Meanwhile, another subtle sfc high was located over SE Nebraska. Coupled with westerly flow aloft, this has produced a line of slight sfc convergence oriented from NW to SE in northwestern IA...with a veering vertical profile. Around 1500 j/KG 0-6km MUCAPE starting to become tapped into in NW IA. With low-level lapse rates reaching 8 C/km and dcape values upwards of 1,500 J/kg, large hail and damaging winds will be the primary threats. Challenge will be timing...once daytime heating lost, cap will likely win out and severe potential will wane. Strong subsidence and clearing behind this system will lead to skc overnight. With minimal dwpt depression and potential moisture from precip, radiational fog seems a given across much of Iowa, including southwestern Iowa. The need for a Dense Fog Advisory cannot be ruled out north of Highway 30. Clear skies on Saturday with another day of near-normal temperatures likely. .LONG TERM.../Saturday night through Friday/ Issued at 404 PM CDT Fri Aug 18 2017 Bottom Line up Front... Temperatures warm back up Sunday through Tuesday as heat index values during this time should generally be into the 90s across the DMX CWA. Cooler and drier conditions look to move in from the middle of next week and beyond. Lastly, viewing conditions for the solar eclipse on Monday are beginning to look dicey. Sunday through Tuesday... Models remain consistent with overall setup. A deep low beings to develop over the intermountain west by sunday afternoon, with a boundary/WAA making it into southern MN by peak heating. LLJ will start to push moisture into Iowa from west to east. This LLJ will overspread Iowa during the day Monday. Fcst soundings respond, showing a decent stratocu field across Iowa in the warm, moist sector, which is very plausible. Thus, solar eclipse viewing may be very hampered across Iowa. Have 60 to 70 percent sky coverage in grids...which if anything, is underdone. Severe potential exists both Sunday and Monday evenings, though there are some negatives on each day. Sunday evening will feature "off the charts" MUCAPE values across central to northern Iowa and strong low-level lapse rates. Location of boundary will be key, as this would serve as good focusing mechanism to make storms more sfc- based versus elevated. Problem for Monday will be cloud cover and precip potential all day...this may keep environment capped. Tuesday and beyond... Long-range models have accelerated CAA as large high pressure to set up over the intermountain west. Thus, have lowered Tuesday temperatures versus previous forecasts. 850mb temps look to drop back to the +10C to +15C range...which is slightly below normal...suggesting 70s and low 80s the rest of the week...with dry air and subsidence winning out. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 636 PM CDT Fri Aug 18 2017 Main aviation concerns this TAF period are thunderstorms that will dive southeastward out of Minnesota this evening and fog development thereafter through early Saturday morning. Convective allowing/short range models along with present forward movement provided timing of VCTS groups. Looking upstream over Minnesota, will likely need amendments for impacts of storms with the main concern being strong wind gusts. The only terminal without mention of VCTS was KALO as storms may stay west. After the storms pass through, expect widespread fog to form as skies are clear upstream of the storms. Rainfall that does fall from the storms will provide sufficient low level moisture along with light winds for IFR and LIFR visibility restrictions. The only exception at this point is KDSM, where MVFR restrictions are currently forecast. The fog will dissipate a few hours after sunrise with VFR conditions prevailing at all terminals through the end of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Ansorge
Hazardous weather outlook, Aug 18, 3:42 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 342 PM CDT Fri Aug 18 2017 IAZ004>007-015>017-023>026-033>037-045>048-192045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Carroll-Greene-Boone-Story- 342 PM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to potentially severe thunderstorms are possible this evening. Large hail and damaging winds are the primary threats. Areas of fog are possible tonight...especially north of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon into Tuesday evening. A few storms may be strong to possibly severe northwest and west Sunday and Monday afternoon and evenings. Moderate to heavy rainfall is possible through Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out this evening...Sunday...and Monday evenings. IAZ027-028-038-039-044-049-050-057>062-070>075-081>086-092>097- 192045- Butler-Bremer-Grundy-Black Hawk-Crawford-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 342 PM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this evening into the overnight. A few storms may produce small hail and gusty winds. Areas of fog are possible tonight...especially north of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday night into Tuesday evening. A few storms on Sunday and Monday afternoon and evenings may be strong. There may be moderate to heavy rainfall north and northeast. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and Sunday...and cannot be ruled out for Monday evening. Kotenberg
In the hours before
Special weather statement, Aug 18, 8:46 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Des Moines IA 846 PM CDT Fri Aug 18 2017 IAZ023-033-034-190400- Pocahontas-Sac-Calhoun- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 846 PM CDT Fri Aug 18 2017 ...Strong thunderstorms approaching... At 8:45pm, National Weather Service Doppler Radar was tracking strong thunderstorms near Spirit Lake to west of Spencer. The storms west of Spencer have had a history of producing large hail and wind damage. The storms will reach northern Pocahontas and northern Sac Counties within the next 45 minutes to hour and fifteen minutes. This area remains under a Severe Thunderstorm Watch until 1 am Saturday. Please continue to monitor local media or NOAA Weather Radio for the latest weather information and for any warnings should they become necessary. Ansorge
Special weather statement, Aug 18, 8:50 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Des Moines IA 850 PM CDT Fri Aug 18 2017 IAZ004-005-015-190400- Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 850 PM CDT Fri Aug 18 2017 ...Strong thunderstorms moving into northern Iowa... At 8:50pm, National Weather Service Doppler Radar was tracking strong thunderstorms from Fairmont, Minnesota to near Spirit Lake. These storms have had wind gusts up to 40 mph within the last hour. Wind gusts up to around 45 mph will be possible with these storms as they move to the southeast. This area remains under a Severe Thunderstorm Watch until 1 am Saturday. Please continue to monitor local media or NOAA Weather Radio for the latest weather information and for any warnings should they become necessary. Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 48 min |
| Aug 18, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 56 min |
| Aug 18, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 48 min |
| Aug 18, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Webster | 36 min |
| Aug 19, 12:32 AM CDT | Special Weather Statement | DMX | Boone | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.